Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


scared to take my meds!!!
Aug 9, 2005

i am 28 yo man living in norway. i tested hiv+ 8 months ago with vl 200000 and cd4 0.46 ( in the states, i think that will be 460) 3 months after, vl 300000 and cd4 0.30, a month ago i had this strong pain in my lower back shooting down the back of my legs to my heals. and then i got 40 degrees fever and candida in the mouth. i was admitted in the hospital and they took all kinds of tests including, ct scan, mri, and finally a spinal tap. every thing was normal except the spinal tap had elevated levels of proteins and some cells. the last cd4 count was 0.24. the doctor said that they could not find any reason why my spinal fluid is abnormal. so the conclusion was that hiv itself is doing this and the reason for my radiculopathy. now i can hardly walk, the pain is gone though. feeling numness and tickling in my legs and starting in my hands now. the doctor perscribed epzicom and sastiva, he is hoping that by getting the vl down, i will get better. my first question, does this long story i wrote sound normal to you? can people get nerve problems that has nothing to do with haart? olso, i had the meds at home for 4 days now and i could not get myself to take them, i can not start, i am scared that i will be dissfigured with lipo and get all this horrible side effects writen in the pamphlets.i am also scared that i am making my condition worse if i do not take the meds soon. any suggestions to help me???? i do not want to destroy my future!!! ( sorry about the long question and the bad english, thanks )

Response from Dr. Henry

I have cared for a number of patients with stories like yours. Often treatment has been initiated with good results. In some cases they stopped treatment for a while (supervised) when their HIV-related clinical problems improved and they had a good CD4 response. I often initially use a boosted PI regimen with several NRTIs to suppress the virus with a low risk for resistance and then switch to an easier regimen once the patient is doing well. The side effects are frightening for many but the drugs are so effective at treating HIV related problems that the choice is often clear. Due to rash similarities between the abacavir (in Epzicom) and the Sustiva I rarely start both drugs in the initial regimen so that we can efficiently make decisions about any side effects that develop (treatment should be viewed as a decades long endeavor). KH



Previous
once converted to AIDS from HIV what now?
Next
Reyataz and Grapefruit

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement